Steroids Can Cause Osteoporosis in 3 Months

submitted by: admin on 10/16/2013

 

Glucocorticoids such as Prednisone and Prednisolone can cause osteoporosis within 3-6 months of use and lead to fractures, especially vertebral fractures. Nearly 5% of women in the US are on these drugs for a variety of conditions such as rheumatoid arthritis, asthma, inflammatory bowel disease, vasculitis, and a myriad of skin disorders. The risk is related to the dose. Preventive treatment should include calcium, protein, vitamin D, vitamin K, strontium, regular weight bearing exercise and withdrawl of smoking and alcohol.

There are also many drugs that predispose to osteoporosis that should be avoided if possible that include Coumadin, Heparin, proton pump inhibitors (includes Prilosec, Protonix, Nexium, Aciphex and others), SSRI antidepressants (such as Prozac, Zoloft, Celexa, etc), Avandia, Actos, and diuretics.

 

 

 

 

 

Steroids Can Cause Osteoporosis in 3 Months

Part of...
Program Figures
3574 Members
7 Wellness Coaches
2599 Articles
42 Blog posts
19 Blog comments

Keywords for this Article